Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

On IV albumin for congenital nephrotic syndrome. Started diarrhea. Any treatment?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 257 Questions
i have pt 3 m old ,girl ,known case of congenital nephrotic syndrome on IV albumin infusion every other day for 6 houres,
medications oral captopril and indomethacin +thyroxine +nutrional replacement(mg,calcium,multivitamines) and prophylactic penciilin ,SC enoxaparine
we noticed develop diarrhea after infusion only frequent 8 times with no blood or abnormal color then stopped by itself ,stool analysis found to have fat globules and positive redusing substanse ,stool c/s negative
is there any relation of albumin infusion and diarrhea
what does it mean presence of fat globules in stool in this patient
how to approach this patient by mean of investigations and treatment
Posted Sun, 16 Dec 2012 in Digestion and Bowels
Answered by Dr. Ravi Bansal 7 hours later

Thanks for the query.

Diarrhoea after albumin infusion is not common. It may be related to nephrotic syndrome per se. Malabsorption which sometimes accompany nephrotic syndrome could be reason for fat globules in the stool also.

Few other causes that need to be explored are as follows:
1. Fat malabsorption can be seen in pancreatic diseases too.
2. What is the diet of the child? - Just see the osmolar load if the child is on formula feed.
3. Fat globules can also be a normal finding in stool - hyperlipidemia should not contribute to fat globules in stools.

Generally will need a nephrectomy followed by kidney transplant to treat congenital nephrotic syndrome. Discuss with your nephrologist about it.

As far as diarrhoea is concerned, pay attention to diet load, control of oedema- as gut oedema can contribute to malabsorption and diarrhoea. We also need to look for liver and pancreatic enzyme levels

Hope this helps; let me know if I can be of further assistance.

Above answer was peer-reviewed by
Follow-up: On IV albumin for congenital nephrotic syndrome. Started diarrhea. Any treatment? 29 hours later
yes,we plan for nephrectomy but the family refused and we are awaiting for wt to be increased at least 7-8 Kg now she is 5 kg
the patient now on formula Similac 26 and what do you mean by osmloar load
new c/o streaks of blood in stool
less stool frequency
last albumin 10 and she on iv albumin 15g over 6 h with lasix 2.5 mg mid infusion
ask about XXXXXXX dose of albumin infusion in those cases
Answered by Dr. Ravi Bansal 46 minutes later

What I meant with osmotic load was that the osmolality of the feed might drive the diarrhoea. Though it is not recommended to decrease concentration of formula feeds, you may try diluting by 10 percent more before giving to the child, for some days. Consider discussing with your pediatric gastroenterologist.

Blood in stools can be sign of infection. Infective screen with blood and stool examination should be done and examined for any local cause.

Unilateral nephrectomy is also an option to reduce proteinuria. Kindly go through the following.
Pediatr Nephrol. 2003 May;18(5):426-30. Epub 2003 Apr 8.

20% albumin solution to deliver 3–4 g/kg albumin intravenously, initially in two divided doses of three to four hours duration can be used.

Hope this information helps.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor